MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. 10FT SMOKE PENCIL UCONN; RETURN ELECTRODE CABLE, DUAL PLATE

MEGADYNE MEDICAL PRODUCTS, INC. 10FT SMOKE PENCIL UCONN; RETURN ELECTRODE CABLE, DUAL PLATE
Catalog Number 251010J
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 07/19/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that post op to a panniculectomy case the patient had issues with postoperative bleeding.The surgeon had recently adopted the megadyne smoke evacuation pencil, and is concerned that it may be a factor in the complications.Patient did require revision surgery or hardware removal.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/6/2024 d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: as the serial number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.D4: udi: the manufacturing date is currently not available.Therefore, the full udi is currently not available.No lot or batch number was provided therefore a device history could not be done.Additional information was requested, and the following was obtained: 2 devices used.One side used 40cut/35 coag, the other side used 40 cut/50 coag.The surgeon reported bleeding from midline and the 40/35 side.Were there any generator alert screens during the procedure? no alert screens.What anatomical structures was the pencil used on? perforating (subcutaneous) vessels during panniculectomy what was the source of the bleeding and how was it addressed? bleeding vessel causing a hematoma.Required reoperation.How was the pencil used during the procedure? as a dissector and coagulator.Was this pencil the only device used for coagulation during the original procedure or was another device used? if another device was used, what device? a harmonic focus + was used to coagulate several of the larger vessels.Why does the surgeon believe the pencil is a factor in the patient¿s post-operative bleeding? he stated that he thinks that it is too effective as a dissector, and that because it is more efficient, it goes through tissue too quickly and doesn¿t have as much time to coagulate, whereas the stryker pencil is more difficult to get through tissue, so spends more time coagulating.An analysis of the product could not be performed since a physical sample was not received for evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.However, if the product is received at a later date, the investigation will be updated as applicable.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/14/2024.Additional information was requested, and the following was obtained: what was the total estimated blood loss (ml)? 1500.Was a transfusion required? no.How long has the surgeon been using 251010j? 4 months.What is the return electrode that was being used (product code)? conmed ref# (b)(4).Have they recently adopted other megadyne products to the account and if so what are they? no.What generator was used? medtronic ft-10.

Brand Name
10FT SMOKE PENCIL UCONN
Common Device Name
RETURN ELECTRODE CABLE, DUAL PLATE
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
4545 creek road
cincinnati OH 45242
Manufacturer (Section G)
MEGADYNE MEDICAL PRODUCTS, INC.
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key19922459
Report Number1721194-2024-00070
Device Sequence Number7244285
Product Code GEI
UDI-Device Identifier10614559105573
UDI-Public10614559105573
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K982130
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number251010J
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/24/2024
Supplement Date Received by Manufacturer08/08/2024
Initial Report FDA Received Date08/06/2024
Supplement Report FDA Received Date08/14/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown